WEDNESDAY, Oct. 26 (HealthDay News) -- Birth control pills with newer types of progestogen hormones (drospirenone, desogestrel or gestodene) are more likely than others to cause serious blood clots, a new study confirms.
Latest Womens Health News
These new pills -- marketed as Yaz or Yasmin, among other brand names, in North America -- are popular, although the risk of serious blood clots, also known as venous thromboembolism (VTE), has been noted before. Last month, the U.S. Food and Drug Administration issued a cautionary note warning of raised odds for blood clots in women taking the newer form of oral contraceptives.
In the new study, researchers reviewed data on all Danish women, ages 15 to 49, not pregnant between January 2001 and December 2009. During that time, over 4,200 first episodes of VTEs occurred.
Women taking birth control pills with a newer progestogen hormone had twice the risk of VTE compared to those who took pills with an older progestogen called levonorgestrel.
Compared to women who did not use birth control pills, the risk of VTE was three times higher among those who used pills with levonorgestrel and six times higher among those who took pills with drospirenone, desogestrel or gestodene.
But the absolute risk of VTE associated with taking the newer pills is relatively low, about 10 per 10,000 women, according to the University of Copenhagen researchers.
For every 2,000 women who switched from using newer pills to pills with levonorgestrel, there would be one less case of VTE a year.
The study was published online Oct. 26 in the BMJ.
While some doctors may choose to prescribe birth control pills with a lower risk whenever possible, it is crucial not to exaggerate the risk of VTE, Dr. Philip Hannaford of the University of Aberdeen in Scotland, wrote in an accompanying editorial.
"Oral contraceptives are remarkably safe and may confer important long-term benefits in relation to cancer and mortality," he said in a journal news release.
-- Robert Preidt
Copyright © 2011 HealthDay. All rights reserved.
SOURCE: British Medical Journal, news release, Oct. 25, 2011
Subscribe to MedicineNet's General Health Newsletter